Hail, Sedgwick
- When
- May 29, 2:50 PM CST to 2:52 PM CST
- Where
- Sedgwick County, 1.38 mi S of Eastborough
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.680, -97.250
Numerous severe thunderstorms struck much of Central and South-Central Kansas with large hail and damaging winds. There were instances when & where the hail was very large, most notably on the south side of McPherson where it reached the size of baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous severe thunderstorms struck much of Central and South-Central Kansas with large hail and damaging winds. There were instances when & where the hail was very large, most notably on the south side of McPherson where it reached the size of baseballs. Gusts from 52 to 62 knots were measured in many areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 2:13 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 313 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the short term will the timing and intensity of the thunderstorm activity this afternoon and evening. Instability is strong with more than two grand of CAPE and 30 to 40 knots of shear will make this afternoon and evening ripe for severe weather. While golf ball sized hail and severe wind will be the initial primary threat, this will transition into a wind and heavy rain threat by the evening hours. PW is very high, generally holding in the 1.4 inch range which is well above the normal of 0.9 inches for this time of year. Moisture transport is also strong with good mid and upper level dynamics will make any storm that develops this afternoon and evening a very effective rain maker. Much of the thunderstorm activity will have very heavy rain and will likely cause localized flooding. Once the frontal system moves through the region late tonight, the thunderstorm threat will come to an end. Unfortunately, this front will not change the air mass much if at all. Temperatures will still remain unseasonably warm and humid for the most part Wednesday and Thursday. Storm chances for Wednesday are good as there still is plenty of moisture available but instability, forcing and upper level dynamics are significantly less. As such, severe weather chances will drop off significantly Wednesday. However, with the ample moisture available, any storms that do develop will be capable of producing very heavy rain and some localized flooding in the southern areas of the CWA. Thursday, the rain and thunderstorm threat will shift a little more to the east into the Southeastern portions of Kansas. Metzger .LONG TERM...(Friday through Tuesday) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the extended will be the extent of the heat for Friday and the timing of the cold front which will bring temperatures back down toward normal for this time of year. Friday, a mid level ridge will encroach on the region ahead of the cold front will southerly winds. This will allow temperatures to approach record levels for this time of year. If the wind shifts a little more to the west, records will become quite likely. The front is expected to come through later. Unlike the previous frontal system which came through Tuesday and Wednesday, this system will likely come through dry as the moisture transport just is not there to support significant thunderstorm development. By Saturday, winds will shift some out of the north and west and will allow temperatures to come back down toward normal for the weekend. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 PM CDT Tue May 29 2018 Main aviation concern will be convective trends this evening through the overnight hours. Water vapor imagery shows upper wave spinning over northwest Nebraska/se SD. Outflow from morning convection pushed down into nw OK and looks to have finally stalled and is expected to slowly wash out. Meanwhile, sct elevated showers and storms continue across parts of central KS in an area of very strong mid level theta-e advection that looks to slowly shift northeast. Storms are still expected to develop generally after 21z west of I-135 as the main upper wave lifts out. This activity should affect KRSL-KGBD around 21-22z and KICT around 00-01z. Heavy rain, hail and strong winds will be possible with the stronger storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 91 69 93 / 70 10 40 10 Hutchinson 64 90 67 93 / 70 0 30 10 Newton 65 89 68 92 / 70 10 30 10 ElDorado 65 89 68 90 / 70 10 40 20 Winfield-KWLD 66 90 69 92 / 70 10 40 20 Russell 61 89 64 93 / 70 0 10 10 Great Bend 62 88 64 93 / 70 0 10 10 Salina 64 91 66 94 / 70 10 20 10 McPherson 64 90 66 92 / 70 10 30 10 Coffeyville 67 90 71 90 / 60 30 40 20 Chanute 66 89 69 89 / 60 20 40 30 Iola 66 88 69 88 / 60 20 30 40 Parsons-KPPF 67 90 70 90 / 60 30 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 1245 PM CDT Tue May 29 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1245 PM CDT Tue May 29 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This afternoon and Tonight Chances for thunderstorms will increase this afternoon across central Kansas and become likely by early this evening along and west of the Kansas turnpike. Severe storms capable of damaging winds to 70 mph, large hail to golf ball size will be possible. There will be a brief window for a tornado early this evening southwest of a Kingman to Wellington line. A larger complex of storms is expected to move southeast from central and south central Kansas into southeast Kansas overnight. While a few strong to marginally severe storms will be possible, the main risk later this evening and overnight will be the potential for minor lowland flooding due to heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for storms will diminish or end early Wednesday before returning Wednesday night through Thursday night. A few strong storms are possible Wednesday night across south central and southeast Kansas. Heat and humidity will increase across the region late in the week, with heat index values at or above 100 degrees possible during the afternoon hours on Friday across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening, generally for locations along and west of the Kansas turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
Special Weather Statement
National Weather Service Wichita KS
251 PM CDT TUE MAY 29 2018
KSZ083-292015-
Sedgwick KS-
251 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Sedgwick County in south central Kansas...
* Until 315 PM CDT
* At 249 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Haysville...moving northeast at
20 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
Maize, Downtown Wichita, Kechi, Eastborough, West Wichita, East
Wichita, Eisenhower National Airport, Northeast Wichita, Mcconnell
Air Force Base, South Wichita, Oaklawn and Jabara Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A tornado watch remains in effect until 900 PM CDT for south central
Kansas.
LAT...LON 3755 9754 3791 9741 3791 9716 3764 9716
3747 9733 3748 9734
TIME...MOT...LOC 1951Z 205DEG 18KT 3758 9740
MCGUIRESpecial Weather Statement
National Weather Service Wichita KS
311 PM CDT TUE MAY 29 2018
KSZ052-292045-
Marion KS-
311 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Marion County in central Kansas...
* Until 345 PM CDT
* At 308 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Marion...moving northeast at 20
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Lincolnville, Lost Springs, Pilsen and Marion
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3852 9693 3852 9682 3843 9682 3821 9703
3831 9722 3861 9703 3861 9693
TIME...MOT...LOC 2010Z 211DEG 18KT 3833 9708
MCGUIRESpecial Weather Statement National Weather Service Wichita KS 327 PM CDT TUE MAY 29 2018 KSZ083-292100- Sedgwick KS- 327 PM CDT TUE MAY 29 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Sedgwick County in south central Kansas... * Until 400 PM CDT * At 321 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Mcconnell Air Force Base, or near Downtown Wichita...moving north at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel Aire, Rose Hill, Downtown Wichita, Kechi, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara Airport. A tornado watch remains in effect until 900 PM CDT for south central Kansas. LAT...LON 3757 9738 3791 9737 3791 9715 3756 9715 TIME...MOT...LOC 2027Z 191DEG 13KT 3763 9726 MCGUIRE
The Wichita radar (KICT), 17 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
19 hail, 9 thunderstorm wind. Local standard time, as filed.
There were no reports of damage.
No damage was reported.
No damage was reported.
Windows were broken on several cars.
There were no reports of damage.
A report was received, via social media, of a large tree blown down.
There were no reports of damage.
There were no reports of damage.
There were no reports of damage.
The hail ranged from golf ball to baseball-sized. No damage was reported, but one would have to believe there was.
The measured gust was at Mesonet Station UP423, 2 WSW Langdon.
A tree with an 8-inch diameter trunk was uprooted in Sylvia.
No damage was reported.
No damage was reported.
No damage was reported.
No damage was reported.
The gust was measured at AWOS Station EWK, Newton City Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755111, 755112, 755144, 755113, 755114, 755124, 755126, 755128, 755129, 770299, 755142, 755130, 755131, 755132, 755134, 755135, 755136, 755137, 755138, 755139, 755141, 755145, 755143, 755146, 755147, 755148, 755149, 755150.